Medically reviewed by Vicky Davis, FNP
Written by Our Editorial Team
Last updated 5/15/2021
If we can all agree on one thing as a society, it’s probably that medication side effects suck. For most people, the list remains fairly short: antihistamines may make you tired, excessive acetaminophen may cause liver damage and prescription painkillers may lead to addiction.
But for people suffering from more serious conditions and diseases, side effects may be less straightforward (and sometimes more serious). Case in point: the prescription epileptic medication gabapentin.
That might be great if you’re dealing with these issues, but gabapentin doesn’t come without side effects, which have been said to include hair loss.
Is it true? Possibly. The answer is a little more complicated than that.
Put simply, gabapentin is an oral prescription antiepileptic and anti-seizure medication.
It’s an extended-release capsule that must be taken at regular, uninterrupted intervals to prevent episodes of the various conditions it treats, and if a dose is missed it can cause problems.
More broadly, gabapentin is an anticonvulsant used to treat symptoms of everything from shingles to restless leg syndrome, but its main use is treating seizures by “decreasing abnormal excitement in the brain.”
It’s also sometimes used to treat a condition called diabetic neuropathy, which is a pain or discomfort experienced by people who have diabetes-based nerve damage.
Side effects of gabapentin in men include a lot of things: memory loss, anxiety, headaches, dizziness, drowsiness, tiredness, heartburn, increased appetite, weight gain, unwanted eye movements, unsteadiness, double or blurred vision, swelling of the extremities, back or joint pain, fever… the full list is here, but you get the picture.
You should consult your healthcare provider if you see any of these symptoms, but you should seek immediate help if you experience rash; itching; hoarseness; swelling of the face, throat, tongue, lips or eyes; difficulty breathing and a few other things.
Again, if you’re on this medication, read the full list if you haven’t already.
Could some of those things include hair-related side effects? Well, yes.
There is some evidence to suggest gabapentin can cause hair loss, though it should be acknowledged first of all that none of it is currently conclusive.
Hair “disorder” is mentioned in FDA labeling records from 2010, calling it an “infrequent” side effect. We can assume, to a degree, that a disorder of the hair will likely involve issues with growth, but that’s far from specific.
Additionally, we have pieces of anecdotal evidence to support the possibility.
According to a 2011 article, “... hair loss might be a lasting effect of [gabapentin] treatment, though not listed by the company.” This article was written a full 17 years after the drug was first released.
These two mentioned may be due to a third piece of evidence. A 2009 letter in the Journal of Pain and Symptom Management detailed a patient’s experience taking gabapentin for a neurologically induced “burning sensation.”
After one week, she noticed significant hair loss — patchy alopecia — which was more of a problem according to the patient than the burning sensation.
The letter explained that the researchers believed they were witnessing one of the first cases of alopecia as a side effect.
Researchers also explained that after a few months, the hair loss halted and the hair began growing back.
Is it possible this should be considered a side effect? Well, it should certainly be something you watch for if you decide to take gabapentin.
Though no studies seem to have officially explored a connection between hair loss and gabapentin usage, it’s not as if the drug is widely consumed, and so the relatively low number of reported cases may be due to the relatively low number of people using this antiepileptic medication.
“I tried several different options before but Hims combined approach of all four methods by far created the best results.”
“Hims has been the greatest confidence boost, no more bald jokes! I look and feel so much younger!”
“When I show my barber my progress, he is always in disbelief. I have to recommend Hims to any guy who’s experiencing thinning.”
“Cost effective and affordable. My hair keeps growing thicker, fuller, and at a fast rate.”
“I noticed a huge change in the overall health and fullness of my hairline.”
“Now after 5 months I’m able to style waves first time in 10 years!”
“I decided to jump right in and I'm so glad I did. I definitely feel ten years younger!”
“In just as little over two and half months, I can really see the difference in thickness and in color.”
“4-months strong and my confidence boosted back up to 100% using Hims, future me really does thank me.”
“I’m a 34 year old father of two and have been using Hims for over a year now. My hair is back to what it was in my mid twenties.”
Hair loss is typically caused when your hair’s normal three-phase cycle of growth is interrupted.
The three phases of the cycle are the anagen phase, where the hair is growing, the catagen phase, where the hair is in limbo and the telogen phase, where the follicle is shed and rests before things return to the anagen phase again.
About 90 percent of your hair should be in the anagen phase at any time, and nine percent of your hair is in the telogen phase.
Hair loss is simply the condition of hairs in the telogen phase never returning to the anagen phase, whether due to trauma or hormonal imbalances.
Medications can also cause hair to stop repeating its growth cycle.
The good news in this is that many forms of hair loss can be stopped, and frequently hair loss due to medication side effects can be reversed by stopping the course of medication.
With male pattern baldness, for instance, there does come a point when the damage is permanent.
Sometimes, though, your body will need hair loss medication to help accelerate or begin the process of fighting back against hair loss.
There are several products that can help you fight baldness and regrow your hair according to the American Academy of Dermatology Association.
They include minoxidil and finasteride. If you’re losing hair, these are the places a healthcare professional will most likely have you start.
Oral medication finasteride is sort of a preventative medication — it blocks a hormone called DHT that is responsible for androgenic alopecia (male pattern hair loss).
Research shows that finasteride can reduce DHT by as much as 70 percent when taken daily.
On the other hand, topical minoxidil is believed to stimulate follicles to reenter the anagen phase and begin producing hair again.
According to one study, minoxidil increased thickness over a 48-week period and showed the potential to boost hair count by as much as 18 percent.
If you’re on gabapentin or another antiepileptic medication, your first priority should always be your health and safety.
It’s important then that you never discontinue a drug unless advised to do so by label instructions or a healthcare professional.
And a healthcare professional should be your next point of contact, by the way. They’ll be able to help you assess the problem, identify any other potential causes of sudden hair loss, and help you figure out what the right move is to take next.
They may advise you to take a prescription or OTC hair loss medication, and that’s probably a good time to check out our resources for learning more about hair loss.